Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Diagnosed with bipolar 2. On levothyroxine. Will lowering levothyroxine make me hypo-manic again?

User rating for this question
Average
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2766 Questions
Question
I'm 51 and diagnosed bipolar 2. went on 50mcg of levothyroxine about 4 years ago and it really leveled out my moods. I recently had my TSH level checked and it was .01. I went down to 25 mcg of levothyroxine and hypo mania started quickly so I resumed the 50 mcg. BUT, my heart rate has been 125-133 for the last three months, My BP two days ago was 116/68, heart rate was 125. My psych and my primary are arguing about the levothyroxine. I'm worried about my heart rate, but I also worry about lowering the levothyroxine and becoming hypo-manic again. Any suggestions?
Posted Sun, 28 Apr 2013 in Bipolar Disorder
 
 
Answered by Dr. Srikanth Reddy 18 minutes later
Hello,
Thanks for choosing health care magic for posting your query.
Hypothyroidism does cause mood disturbances, but thyroxine is not a primary treatment for mood disorder. You should focus on your thyroid levels and physical problems with thyroxine and leave the mood problems to be taken care of with the help of other drugs. You physical problems are more important that you psych problems.
Secondly, I couldn't notice any front line mood stabilizer in your treatment protocol. You should ask your psychiatrist to consider adding valproate and quetiapine instead of focusing on thyroxine. If lamictal and keppra are not working they should be discontinued.
Also ask your treating psychiatrist to consider you for cognitive behavioural therapy.
Lastly regular exercise and good diet will go along way in helping you.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with bipolar 2. On levothyroxine. Will lowering levothyroxine make me hypo-manic again? 5 minutes later
the lamictal is working well, a little too well at times. The keppra has just been added to try to help TD caused by geodon, discontinued in January, and sleep issues.
 
 
Answered by Dr. Srikanth Reddy 28 minutes later
Thanks for the follow-up query,
You can still consider adding Valproate. Thyroid should be given with respect to your physical condition and TSH levels.
Mood fluctuations can be taken care of with other medications.
Sleep can be taken care of by Zolpidem.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor